Patients Using Herbal Therapies Are at Risk for Drug Interactions
Nearly half of all women over 65 use herbal therapies to prevent or treat health problems, but they rarely inform their health care providers, according to a new University of Florida study.
Many of these women are also taking prescription and over-the-counter medications and could be putting themselves at risk for dangerous drug interactions, researchers warn.
Although most of the participants in the study were white, use of traditional herbal medicines, alone or in combination with modern treatments, also plays an important role in many minority cultures.
“People may think herbal remedies are safe because they are natural,” says Saun-Joo Yoon, RN, PhD, visiting assistant professor at UF College of Nursing. “But these products can interact with prescription or over-the-counter medicines that may result in serious complications or ineffective treatment for serious health conditions.”
In the study of 86 senior women reported in a recent issue of the Journal of Advanced Nursing, UF nurse researchers found 45% had used an average of 2.5 herbal products in the previous year. The women also reported that 85% of the remedies were used on a continual basis and had been used on an average of nearly three years. Study participants also report taking an average of 3.2 prescribed medicines and 3.8 over-the-counter medicines, like aspirin, vitamins and calcium, notes Yoon.
The most frequently reported herbal products were ginkgo biloba (alone or in combination with other herbs), garlic tablets and cloves, and glucosamine with chondroitin. Other herbal products cited included aloe, herbal teas, Echinacea, ginger, St. John’s wort, vinegar with honey, primrose and ginseng.
Less than half of the users (41%) reported taking herbal remedies to their health care providers.
“Health care providers can prescribe conventional medications without the knowledge of their clients’ use of herbal products but certain combinations can be unsafe,” notes Claydell Horne, RN, PhD, associate professor at UF College of Nursing and co-author of the report.
For example, Horne said, previous research has shown ginkgo biloba and ginseng can interact with warafin, a blood thinning medication taken by some heart patients. Other research has shown that hemorrhages can result when patients take both warafin and either gingko biloba or garlic.
Latest posts by Minority Nurse Staff (see all)
- Half of Nurses Surveyed Have Witnessed a Medical Error Because Medical Devices Were Not Coordinated - May 6, 2015
- New AMA, CDC Initiative Aims to “Prevent Diabetes STAT” - May 6, 2015
- Top 25 Nursing Employers of 2014 - January 28, 2015